Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Goodland, KS

June 23, 2020Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2020, 1:45 PM MDT for Cheyenne County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2020, 1:45 PM MDT (19:45 UTC)
Expired
Jun 23, 2020, 2:45 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:18 PM MDTHAIL 0.885 Nne Cheyenne Wells, CO0.54 INCHES OF RAIN AS WELL WITH THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS53 KGLD 231945
SVRGLD
COC017-232045-
/O.NEW.KGLD.SV.W.0079.200623T1945Z-200623T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
145 PM MDT Tue Jun 23 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in east central Colorado...

* Until 245 PM MDT.

* At 145 PM MDT, a severe thunderstorm was located 12 miles north of
  Cheyenne Wells, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne Wells and Arapahoe. 

This includes Highway 385 between mile markers 142 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
      3871 10205
TIME...MOT...LOC 1945Z 336DEG 16KT 3900 10235 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
5 follow-up statements
632 
WWUS53 KGLD 231957
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
157 PM MDT Tue Jun 23 2020

COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
157 PM MDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 157 PM MDT, a severe thunderstorm was located 8 miles north of
Cheyenne Wells, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cheyenne Wells and Arapahoe. 

This includes Highway 385 between mile markers 142 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
      3871 10205
TIME...MOT...LOC 1957Z 338DEG 13KT 3894 10233 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
412 
WWUS53 KGLD 232009
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
209 PM MDT Tue Jun 23 2020

COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
209 PM MDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 209 PM MDT, a severe thunderstorm was located 6 miles north of
Cheyenne Wells, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cheyenne Wells and Arapahoe. 

This includes Highway 385 between mile markers 142 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
      3871 10205
TIME...MOT...LOC 2009Z 343DEG 10KT 3891 10232 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
891 
WWUS53 KGLD 232021
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
221 PM MDT Tue Jun 23 2020

COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
221 PM MDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 220 PM MDT, a severe thunderstorm was located 6 miles east of
Cheyenne Wells, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cheyenne Wells and Arapahoe. 

This includes Highway 385 between mile markers 142 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 10243 3904 10249 3905 10217 3880 10204
      3871 10205
TIME...MOT...LOC 2020Z 341DEG 12KT 3885 10224 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
866 
WWUS53 KGLD 232036
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
236 PM MDT Tue Jun 23 2020

COC017-232045-
/O.CON.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
236 PM MDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 236 PM MDT, a severe thunderstorm was located 5 miles east of
Cheyenne Wells, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cheyenne Wells and Arapahoe. 

This includes Highway 385 between mile markers 142 and 162, and near
mile marker 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 10248 3901 10215 3880 10204 3871 10205
      3871 10243
TIME...MOT...LOC 2036Z 344DEG 9KT 3883 10225 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
920 
WWUS53 KGLD 232046
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
246 PM MDT Tue Jun 23 2020

COC017-232055-
/O.EXP.KGLD.SV.W.0079.000000T0000Z-200623T2045Z/
Cheyenne CO-
246 PM MDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  

Dime to nickel size hail will remain possible with this storms as it 
tracks southeast toward the Kansas border.

LAT...LON 3899 10248 3901 10215 3880 10204 3871 10205
      3871 10243
TIME...MOT...LOC 2045Z 327DEG 11KT 3882 10215 

$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:43 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 23, 11:43 AM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1143 AM MDT Tue Jun 23 2020

.SHORT TERM...(Today through Thursday night)
Issued at 300 AM MDT Tue Jun 23 2020

The primary concern in the short term period is the Marginal Risk
of severe thunderstorms this afternoon and evening and again on
Wednesday afternoon.

The northwest flow aloft brings a disturbance out of the southern
Colorado Rockies this afternoon and into the Texas panhandle
overnight along a surface trough. This will keep any storms that
develop mainly south of Interstate 70 as they move east across the
central and southern Colorado plains and far western Kansas this
afternoon and evening. There is a Marginal Risk of some storms
becoming severe with large hail and damaging winds.

Temperatures continue to warm through Wednesday into Thursday with
highs reaching into the middle to upper 90s by Thursday as the
upper short wave ridge moves over the region.

As the pattern shifts east, there is a Marginal risk of severe
thunderstorms Wednesday afternoon over an area that extends from
southern Nebraska to southeast Kansas. Isolated large hail and
gusty winds are the primary threat mainly east of a line from
about Culbertson, Nebraska to Gove, Kansas.

With warm temperatures on Thursday, the minimum relative humidity
values over portions of far eastern Colorado will be dropping to
around 20 percent. Along with wind gusts up to 25 mph, fire
weather conditions may become elevated during the afternoon.

.LONG TERM...(Friday through Tuesday)
Issued at 236 AM MDT Tue Jun 23 2020

For the extended period, the main wx focus remains on the frontal
passage for Friday-Saturday, with timing issues still from the
latest GFS/ECMWF runs. The trend in the latest 2 models continues to
have a slow moving upper ridge thru the Plains region shifting
eastward. A couple upper lows will be anchored on each side of the
ridge, resulting in the blocking/slow movement especially for the
latter portion of the extended. The first being over the northeast
portion of the country into eastern Canada, and the second arrives
in the Pacific NW.

The system of concern for precip purposes will be a slow moving
shortwave coming into the Rockies, setting up first as 850/sfc lee-
side troughing, then transitioning to a front. This system will be
aided by a 500/700 shortwave to carry it thru the CWA. The latest
GFS has a more aggressive shortwave accompanying the surface front,
while the Euro is now more of an open wave and will allow for a
potential quicker push thru the region. It will be this
inconsistency that keeps pops capped in the chance category, with
best precip accum chances from any rw/trw to occur late Friday into
Friday evening. Lingering activity will occur as front meanders
across the central Plains before clearing late Saturday. More trw
activity possible by next week as the upper ridge is finally east of
the CWA, allowing for lee-side troughing to resume. The instability
ahead of this during the daytime hours could allow for trw to form.

Despite the chances for precip, what the CWA will definitely receive
is a continued above normal trend for temps. These temps will also
bring about fire wx concerns late in the period as drying resume
with southerly surface flow, and an upper fetch from the SSW with
ridge sliding east. Sunday thru Tuesday in NE Colorado will have to
be watched as the week progresses, as this area will be most prone
based on latest guidance.

For temps, above normal warmth across the region remains persistent
w/ an upward trend in temps thru the period. Looking for highs
Friday and Saturday to range from the mid 80s to lower 90s. These
numbers are assuming passage of front goes as forecast. The ECMWF
solution clears the front quicker by Saturday, and could result in
highs a few degrees higher. Sunday and next Monday will have mid to
upper 90s across the area, with lower to some mid 90s next Tuesday.
Overnight lows will have upper 50s west to mid 60s east on Friday
night transition to all 60s for the reminder of the timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 23 2020

VFR conditions are anticipated to prevail through the TAF period
at both terminals. Light/variable (GLD) to 10-15 knot NW (MCK)
winds will prevail this afternoon, becoming light/variable after
sunset this evening. A brief thunderstorm cannot be ruled out in
vicinity of the GLD terminal this afternoon, mainly between
21-01Z. Gusty/erratic winds are likely invof any storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JN
AVIATION...VINCENT
Hazardous weather outlook, Jun 23, 12:52 PM MDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1252 PM MDT Tue Jun 23 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1252 PM MDT Tue Jun 23 2020 /152 PM CDT Tue Jun 23 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm is possible this afternoon, mainly
south and west of Goodland between 1 PM and 7 PM MDT. Dime to
quarter size hail and wind gusts up to 65 mph are the primary
hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated severe thunderstorms capable of producing large hail and
damaging winds are possible across portions of the Tri-State area
on Wednesday June 24, mainly east of Highway 83 between 3 PM and
8 PM MDT.

Elevated Fire Weather conditions are anticipated in Eastern Colorado
late this week through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon.

Vincent

In the hours before

Special weather statement, Jun 23, 1:08 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
108 PM MDT Tue Jun 23 2020

COZ091-231945-
Kit Carson County CO-
108 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY
UNTIL 145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vona, or near Seibert, moving southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratton, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 404 and
426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3929 10291 3940 10278 3926 10242 3905 10271
TIME...MOT...LOC 1907Z 310DEG 8KT 3931 10280

Vincent
Special weather statement, Jun 23, 1:21 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
121 PM MDT Tue Jun 23 2020

COZ091-092-232000-
Kit Carson County CO-Cheyenne County CO-
121 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200
PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Cheyenne Wells, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arapahoe.

This includes Highway 385 between mile markers 156 and 177.

LAT...LON 3898 10254 3917 10231 3908 10205 3903 10204
      3874 10205
TIME...MOT...LOC 1921Z 313DEG 13KT 3902 10226

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:05 AM MDTSpecial Weather StatementGLDCheyenne40 min
Jun 23, 1:08 PM MDTSpecial Weather StatementGLDKit Carson37 min
Jun 23, 1:21 PM MDTSpecial Weather StatementGLDCheyenne39 min
Jun 23, 2:30 PM MDTSpecial Weather StatementGLDCheyenne45 min
Jun 23, 2:50 PM MDTSpecial Weather StatementGLDCheyenne55 min
Jun 23, 4:04 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min
Jun 23, 4:12 PM MDTSpecial Weather StatementGLDKit Carson33 min
Jun 23, 5:43 PM MDTSpecial Weather StatementGLDKit Carson17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.